Alert archive / Massachusetts / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 71, NWS Boston/Norton, MA

July 30, 1999Hampden County, Massachusetts

NWS Boston/Norton, MA issued this severe thunderstorm warning at Jul 30, 1999, 7:49 PM EDT for Hampden County, Massachusetts. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 30, 1999, 7:49 PM EDT (23:49 UTC)
Expired
Jul 30, 1999, 8:15 PM EDT
In force
26 min
Issued by
NWS Boston/Norton, MA
Area
Whole counties

County Hampden County, MA

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 11.8 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 1999-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 1999-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
936 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBOX 302350
SVRBOS
MAC013-310015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
749 PM EDT FRI JUL 30 1999

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN HAMPDEN COUNTY IN WESTERN MASSACHUSETTS

* UNTIL 815 PM EDT.

* AT 747 PM EDT...SKYWARN SPOTTERS REPORTED A SEVERE THUNDERSTORM
  OVER PALMER...OR ABOUT 12 MILES EAST OF SPRINGFIELD...STATIONARY.
x
* DIME SIZE HAIL HAS BEEN REPORTED WITH THIS STORM IN PALMER AT 
  747 PM.

SEVERE THUNDERSTORMS PRODUCE LARGE HAIL AND/OR WIND STRONG ENOUGH TO
KNOCK DOWN TREES AND POWER LINES. MOVE INDOORS AND STAY AWAY FROM
WINDOWS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 4:54 PM EDT, 2 hours 55 minutes earlier.

Area forecast discussion, Jul 30, 4:54 PM EDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION..CORRECTED HEAT STATS SECTION..
NATIONAL WEATHER SERVICE TAUNTON MA
454 PM EDT FRI JUL 30 1999

...HEAT WAVE CONTS CEF-HFD IN CT RVR VLY THRU SUN...

PNSBOS IS POSTED FOR 7/24/99 ESSEX COUNTY EVENT.

YDY: NOT A TOTAL LOSS FOR TRW++ AND ISOLATED SVR. LSR OUT FOR LAST
     EVENINGS 730-1045 PM MASS SVR. CONVECTION GOT GOING PRIMARILY N
     CT/S AND W MA DRIFTED NE AND DECAYED IN SW NH. INJECTION OF ENUF
     JUICE FM THE S DELAYED ONSET.  ALBLSRALB WAS IMPRESSIVE BERKS.
     COLRAIN IN FRANKLIN CTY 1.69 LAST EVE. REPORT FM PLYMOUTH-
     BRISTOL CT LINE OF 2.5" IN 445-530 PM EVENT.

THIS AFTN: WE HAVE A BETTER SHOT AT SVR. DECENT CELLS DVLPG ATTM
           WORST PORTION OF WHATEVER WE RCV WILL B 5P-9P AS 5H VT
           PASSES AND BEST CAPE HAS OCCURRED. SPS CONTS.
           DVLPTS ARE ON LOCAL CNV ZONES INCLUDING OROGRAPHY.
           SUBSEQUENT OUTFLO INTERSECTIONS SHUD GEN 1 OR 2
           BIG CLUSTERS/ISO SVR THIS EVE.

HEAT: 90 HAS OCCURRED TDY AT CEF/HFD FOR FOURTH CONSEC DAY (BAF/BDL
      DID NOT MAKE IT YDY THO DID TODAY).

EL/TROP ARD 39 AND MPL 46 BASED ON ALY 90/65. BLV VIL WARNING
CRITERIA IS 40-45 BUT ADJUST ON REALITY.

PVD NR RECORD HEAT POSSIBLE SUN AND WORDED IN FCST. MIDWEST HEAT IN
HERE FULL SUNDAY AM. BARRING CI BLOWOFF FM UPSTREAM SATURDAY EVE SVR.
STILL THINK IT HAS TO WARM INTO THE MID-UPPER 90S BEFORE ANY THREAT
OF TSTMS HERE SUN AFTN.  ETA APPEARS TOO FAST ESPECIALLY WHEN
NOTING AVN/NGM SIMILARLY SLOW.

RECORDS SAT 7/31  SUN 8/1
BOS     98-1917   98-1975
BDL     97-1917  100-1917
PVD     95-1917   96-1933
MQE     95-1917   97-1917

MQE: JUN/JUL ON ITS WAY TO EITHER WARMEST OR 2ND WARMEST TWO MONTH
     PERIOD WITH 3RD WARMEST JULY ON RECORD SO FAR AFTER A RECORD
     WARM JUNE. MQE WARMEST JULYS ARE 74.9 1952  74.1 1994 73.6
     SO FAR 1999

250 PM NYCAFDNYC INTERESTING STATS IN HEAT AND RFALL.

MANY HAVE REFERENCED 1988 AS A HOT SUMMER BUT FOR WHAT ITS WORTH

COMPARATIVE RECENT SIGNIF RECENT YEARS 90F AND ABV THRU 7/30

    1991   1988    1997   1998  1999  SEASONAL NORM
BDL 31     30      16     7     22    19
BOS 27     25      19     8     14    12
MQE 11     20      17     1     10    7
PVD 19     18      18     6     16    9

MIDWEST HEAT IS CRUEL...101 BEH AND TD 82 AT MKE AT 3PM!

THANKS FOR MEDIA CHECK ON STATS.

.BOX...NONE.

DRAG

In the hours before

Local storm report, Jul 30, 5:43 PM EDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MASSACHUSETTS
543 PM EDT FRI JUL 30 1999

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....t

0530 PM    MONT VERNON               NH   1 INCH HAIL
07/30/99   HILLSBOROUGH                   1 INCH HAIL REPORTED BY
                                          NWS SKYWARN SPOTTER.

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 10:22 PM EDTSevere Thunderstorm WarningBOXFranklin, Hampshire63 min
Jul 30, 5:59 PM EDTSevere Thunderstorm WarningBOXMiddlesex16 min
Jul 30, 6:22 PM EDTSevere Thunderstorm WarningBOXMiddlesex23 min

Nearby

Severe Thunderstorm Warnings in Massachusetts, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.